If anyone knows about the dangers posed by medicines, it's pharmacist Michael R. Cohen, president of the Institute for Safe Medication Practices, a nonprofit group that publishes an influential newsletter about medication errors.

So imagine Cohen's dismay when he realized that he had made a common, and potentially lethal, mistake using an over-the-counter painkiller to treat a recent shoulder injury. Instead of taking one or two tablets of Tylenol Arthritis Pain every eight hours, as directed on the package, Cohen took two tablets every four hours, the standard dosing for regular Tylenol. As a result, he ingested about six grams of the active ingredient acetaminophen for several days, 20 percent more than the dose considered to be safe and an amount that placed him at elevated risk of potentially fatal liver damage.

Luckily Cohen suffered no ill effects from his accidental overdose. He mentioned what he had done to two colleagues: a registered nurse who is his deputy at the medication safety group and a physician who at the time was serving with Cohen on an expert advisory panel of the Food and Drug Administration that was considering the safety of nonprescription painkillers. Both told him they had made the same mistake.

"If we could do this," Cohen mused, "just imagine how many consumers do the same thing."

By all accounts, many are.

A survey released two weeks ago by the National Consumers League found that 44 percent of nearly 4,300 adults surveyed said they had knowingly exceeded the recommended dose of over-the-counter pain relievers; only 16 percent said they had read the label completely. A survey conducted in 2001 by the National Council on Patient Information and Education, a consortium of business, consumer and government organizations, found that 30 percent took the drugs longer than the label recommended, while 25 percent had trouble reading or understanding drug labels.

These findings alarm consumer groups and health officials who note that most of the 175 million Americans who take over-the-counter painkillers every year are unaware of their potential hazards. As a result, experts say, many people misuse these enormously popular drugs, which are used to treat a multitude of ailments including headaches, arthritis, viruses and muscle pain.

Health officials emphasize that the quintet of over-the-counter pain relievers -- aspirin, acetaminophen (Tylenol), ibuprofen (Advil), naproxen (Aleve) and ketaprofen (Orudis) -- are safe if used as directed. The problem is that many Americans take the aggressively marketed pills cavalierly, "popping these things like they're M&M's," in the words of Texas liver specialist William M. Lee.

Another problem, experts say, is that warning labels are inadequate or nearly impossible to read in part because they are printed in excruciatingly small type. Few consumers know, for example, that each OTC painkiller has a maximum daily dose the FDA considers to be safe, that it can be dangerous to take more than one drug containing the same active ingredient simultaneously, or that it can be harmful to take a drug for longer than seven to 10 days without a physician's explicit instructions.

Each year, federal health officials say, an estimated 160,000 Americans end up in hospital emergency rooms and about 16,000 die from complications related to the use of OTC painkillers. While some of these cases are suicide attempts and others are accidental poisonings of children, many are caused by the side effects of medication.

Some health officials say that the actual number of injuries and deaths is considerably higher because many cases go unrecognized or unreported, especially among the elderly, many of whom take multiple medications.

"I think there is a lot of misunderstanding by consumers who think that because a drug is over-the-counter, it can't hurt you," said John Jenkins, director of the Office of New Drug Applications at the FDA, which is considering stronger warning labels on acetaminophen and other painkillers, as recommended by the advisory committee. "There is no drug that's totally safe. Over-the-counter painkillers provide a real benefit to consumers as long as they don't exceed the recommended dose and take them according to directions."

The most widely used pain reliever is acetaminophen, best known by the brand name Tylenol, which has prompted renewed concern because of recent findings about liver damage from unintentional overdose. At a recent two day FDA hearing, one full day was devoted to the drug which is taken by 100 million Americans annually.

Officials at McNeil Consumer and Specialty Pharmaceuticals, which makes Tylenol as well as ibuprofen and aspirin, declined to be interviewed for this story.

"We are working on labeling changes but there are no specifics at this time," a spokeswoman said. McNeil has recently added the warning that "Acetaminophen may cause liver damage" to the label of some Tylenol products as part of the warning about heavy alcohol use that all OTC painkillers are required to carry. But testimony at the FDA hearing, as well as scientific studies, have found that heavy drinking is not the only cause of acetaminophen-related liver damage.

At the FDA meeting, McNeil officials emphasized that Tylenol and other forms of acetaminophen are safe if used as directed. They noted that about 100 deaths from accidental acetaminophen overdose are reported annually.

"Consumers need to know product ingredients and they need to be able to find that information on their package," McNeil vice president Anthony Temple told the FDA. "They need to know proper dosing and proper use of medications. They need to know that they should avoid taking more than the recommended dose of any product, especially acetaminophen, [and] not use two products containing the same ingredients during the same period of time."

Temple's testimony was echoed by Stephen Cooper, a vice president of Wyeth Consumer Health Care, which makes Advil, the leading brand of ibuprofen. "Let me emphatically state that all over-the-counter analgesics . . . meet the criteria set by the FDA for safe over-the-counter use. For all of these over-the-counter drugs, serious adverse events are very rare."

But following Temple's advice presents a formidable challenge, noted Sarah Erush, director of drug information at the Hospital of the University of Pennsylvania, even for consumers who take the time to scrutinize the minuscule print on drug labels.

Few consumers even know that there is such a thing as a recommended maximum safe dose of acetaminophen or other painkillers: That fact doesn't appear on the label or elsewhere. Nor is it obvious that acetaminophen is an active ingredient in more than 400 prescription and over-the-counter drugs including Percocet, Excedrin PM or Vicks Nyquil. Most sinus or cough and cold combination products that contain a pain reliever don't list acetaminophen prominently or on the front of the package, increasing the likelihood that consumers will inadvertently exceed the maximum dose.

Take Maximum Strength TheraFlu, for example. The package warns that no more than four packets of the medicine, each of which contains 1,000 milligrams of acetaminophen, should be taken in a 24-hour period. A consumer who took four doses would ingest 4,000 milligrams, or four grams, of acetaminophen, the recommended daily maximum. But nowhere on the package is there a recommendation that people should eschew other products containing acetaminophen, such as Tylenol, to avoid the possibility of accidental overdose.

"In order to know how much Tylenol to take safely, you have to assume that consumers can translate tablets into grams," said Erush, who testified at the FDA hearing. "The fact is that most people don't even know that Tylenol and acetaminophen are the same thing."

Furthermore, she added, most consumers don't know that different forms of Tylenol contain different amounts of acetaminophen: 325 milligrams per capsule in Tylenol, 500 milligrams in Extra Strength Tylenol and 650 milligrams in Tylenol Arthritis.

"And it's sort of human nature to think that if two Tylenol are good, three are better," Erush observed, noting the common and erroneous belief that taking more Tylenol at one time will boost its painkilling properties. "Unfortunately, we see people who took six or eight grams of Tylenol over three days who show up in our ER in complete liver failure." Some manage to recover completely; while others die unless they receive a liver transplant.

Variable Risks

For decades the most widely used over-the-counter pain reliever was aspirin, which has fallen from favor in part because of concerns about gastrointestinal bleeding in adults and Reye's syndrome in children, a fatal illness linked with aspirin use.

Tylenol was introduced in 1955, followed by the first of a class of drugs known as nonsteroidal anti-inflammatory drugs (NSAIDs): ibuprofen (Advil) in 1984, naproxen sodium (Aleve) a decade later and ketaprofen (Orudis) in 1996.

Each of the drugs has its own risk profile. The biggest risk for aspirin and the NSAIDs is gastrointestinal bleeding and ulcers, a reason many doctors recommend acetaminophen, particularly for patients with digestive problems or those who drink heavily.

"Acetaminophen doesn't irritate the stomach or have an effect on platelets as does ibuprofen," said Carolyn Riely, associate medical director of the American Liver Foundation. "That's why doctors recommend it even for alcoholic patients."

Intestinal bleeding can occur anytime but is far more likely to result from chronic use of NSAIDS, as is kidney failure, the other major risk posed by the drugs, which reduce inflammation.

Acetaminophen poses a different risk. It is a known liver toxin, and unlike the NSAIDs, the difference between a therapeutic dose and toxic amount is far narrower. As a result, experts say, its easier to inadvertently overdose on acetaminophen.

Studies conducted as far back as the 1970s found that heavy drinkers -- defined as those who consume three or more drinks per day -- are especially sensitive to the liver-damaging effects of the drug.

It's not known whether people who regularly drink lesser amounts are also at greater risk. "It's an open question with social drinkers," said the FDA's Jenkins. "We're actively looking at the data."

But the FDA advisory panel rejected a proposal championed by consumer groups to follow the lead of Great Britain, which in 1998 placed individual acetaminophen pills in blister packs rather than bottles, making it harder to grab a handful and swallow them all at once. Britain also limited the number of pills that that can be purchased at one time without a doctor's prescription. Studies suggest that such measures have reduced both overdoses and sales of acetaminophen.

Toxic Mix

Although scientists had known for two decades about the hazardous combination of alcohol and Tylenol, warning labels did not appear on the package until after a jury in U.S. District Court in Alexandria ordered McNeil to pay nearly $9 million to a 39-year-old Springfield man who lost his liver.

At a trial in 1994, Antonio Benedi, a former scheduler for President George H.W. Bush, claimed that his liver was destroyed after he took four grams of Tylenol -- eight extra-strength tablets -- for three days during a bout of flu in 1993. Benedi said he regularly drank about three glasses of wine with dinner. A pathology report written at the time of his lifesaving liver transplant at Fairfax Hospital said his liver showed no signs of alcoholic liver damage and stated that his liver had been destroyed by Tylenol. Lawyers for McNeil, who unsuccessfully appealed the verdict, argued that Benedi's liver had been damaged by something other than the drug.

A day after the verdict, the FDA announced that all over-the-counter painkillers would carry a warning advising consumers to consult their doctors if they drink three or more drinks per day, a labeling change the agency said had been approved the previous year.

While some physicians urge patients who abuse alcohol to take an NSAID, others believe that acetaminophen is safer, but at reduced doses. Some doctors say they tell heavy drinkers not to exceed two grams per day (an amount some liver specialists say they tell all theirfamily members not to exceed), in the belief that their livers may have a lower tolerance for the drug. But no safe threshold for alcohol use has been established for any over-the-counter painkiller.

Since the Benedi case, there has been a smattering of lawsuits filed by victims or their families alleging that drug companies failed to warn consumers about the risks of over-the-counter painkillers. Product liability lawyers estimate that about a dozen have resulted in secret settlements that imposed a gag order on plaintiffs and their lawyers.

"Settlement is in the best interests of the client," said Benedi's attorney Patrick Malone, who has handled similar cases that he declined to discuss, citing confidentiality agreements. "It's not in the best interest of public health."

Among public health officials, the most influential recent study of acetaminophen-related liver failure appeared in the December 2002 issue of the Annals of Internal Medicine. Its results were presented earlier and prompted the FDA meeting last fall.

The study, headed by William Lee, a professor of internal medicine at the University of Texas Southwestern Medical Center, analyzed more than 300 cases of acute liver failure reported by 17 liver transplant centers around the country. Lee and his colleagues found that 39 percent of these cases, a much larger number than health officials expected, were caused by unintentional overdoses of acetaminophen, rather than by hepatitis or unusual reactions to other drugs. Equally surprising was the fact that three-quarters of the victims were women, raising the possibility that women are more sensitive to acetaminophen.

"I think all of us were somewhat taken aback that liver transplant centers were seeing so many cases of an unintentional nature," said the FDA's Jenkins. "It was a very useful study."

Sarah Erush of the Hospital of the University of Pennsylvania reached a similar conclusion when she examined four years' worth of acetaminophen overdoses treated there. Of nearly 50 cases, Erush told the FDA, half were unintentional overdoses, some involving people who took only slightly more than four grams a day for several days. A few victims insisted they had not exceeded the maximum daily dose.

"We have anecdotal reports of that, but it's hard to know how accurate those reports are," Jenkins said.

Warning Signs

When people take acetaminophen, an enzyme in the liver converts a small amount of the drug to a substance that is toxic to liver cells. In most people that poison is rendered harmless by a chemical called glutathione. A healthy liver clears the toxin, which is excreted in urine. Food also helps protect the liver by neutralizing the toxin.

But in people who take too much acetaminophen and are not eating, and in those who drink regularly or whose livers are somehow not functioning well because the organ has been impaired by hepatitis, alcohol or a virus, the toxin can build up and destroy the liver.

In its early stages, the symptoms of liver failure can be misleading because they resemble those commonly seen with the flu. People who feel sweaty, achy or tired or nauseous rarely attribute the problem to a drug reaction, but rather to an existing illness. And because there is no information on the label listing the early signs of liver failure, some people simply take more of the drug that is making them sick.

"The best outcome is when someone takes 20 Tylenol [as a suicide attempt] and then changes his or her mind and calls for help," said Memphis liver specialist Carolyn Riely.

Doctors then administer the antidote to acetaminophen called N-acetylcysteine and permanent liver damage is usually averted as long as treatment begins within 24 hours.

"If you wait 72 hours to get to a hospital, you're in trouble," said Lee. By then, he said, the toxin has often destroyed the liver and death frequently occurs unless a transplant is performed.

Dying for Pain Relief

That's what happened to Marcus Trunk, who died after taking Tylenol in April 1995.

A few weeks before his death, the 23-year-old Philadelphia contractor badly sprained his wrist, his mother, Kate Trunk, said, and a doctor prescribed 10 days' worth of Tylenol with codeine.

Still bothered by pain, Marcus Trunk bought some regular-strength Tylenol and took if for about a week after his prescription ran out. "As far as we know, he didn't exceed the recommended dose," his mother said, adding that her son didn't drink alcohol.

When Marcus Trunk began to experience what he thought were symptoms of the flu, he kept taking acetaminophen and added TheraFlu.

Kate Trunk, who lives in Ft. Myers, Fla., said she and her husband checked on their son by telephone periodically. "He said he wasn't eating much and felt pretty bad," she recalled. A few hours later a relative took him to a suburban emergency room.

Trunk said that doctors there gave him acetaminophen; they never checked to see if he might be suffering from an acetaminophen overdose and he was never given the antidote.

When his liver function tests showed something was awry, they asked him about drug and alcohol use and sexual partners, thinking he might have hepatitis. "They weren't coming up with anything and they didn't know what was wrong."

After his condition deteriorated further, Kate Trunk said, her son was transferred to Jefferson Hospital in Philadelphia and placed on life support and at the top of the liver transplant list.

A week later, after a donor liver could not be found, Kate Trunk said, her family decided to disconnect life support. "He was a perfectly healthy 23-year-old man," his mother recalled. "We just couldn't believe it."

Kate Trunk said that an autopsy revealed that the cause of her son's death was acetaminophen toxicity. She said she doubted that her son knew there was a maximum dose of acetaminophen that he probably exceeded by taking Tylenol and TheraFlu simultaneously, on top of the Tylenol with codeine. And she said that she was unaware, as was her son, that a lack of food probably augmented the danger.

"I'm not saying that the drug should be taken off the market, because it is beneficial," said Kate Trunk, who testified before the FDA panel last September in support of stronger warning labels. "The problem is that people aren't fully informed of the risks."

*